0
Critical Care |

Levofloxacin-Induced Acute Psychosis. A Case Report FREE TO VIEW

Chidozie Agu, MD; Bikash Bhattarai, MD; Rawshan Ali Basunia, MD; Vikram Oke, MD; Joseph Quist, MD; Frances Marie Schmidt, MD; Danilo Enriquez, MD
Author and Funding Information

Interfaith Medical Center, Brooklyn, NY


Chest. 2015;148(4_MeetingAbstracts):209A. doi:10.1378/chest.2281296
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Cases II

SESSION TYPE: Affiliate Case Report Slide

PRESENTED ON: Monday, October 26, 2015 at 03:15 PM - 04:15 PM

INTRODUCTION: Fluoroquinolones are among a long list of medications that can induce mental status changes. Acute psychosis is however, a very rare side effect of Levofloxacin. We report a case of a young man who developed severe psychosis after receiving IV Levofloxacin (Levaquin) for treatment of pneumonia.

CASE PRESENTATION: A 25 year old healthy man presented with complaints of fever, chills, cough with scant clear sputum, watery non-bloody diarrhea and fatigue for 3 days. He had no previous psychiatric history and no history of substance abuse. Vitals on admission were: Temp 102F Pulse 131/min, RR 17/min, BP 88/58, SpO2 95% (room air). Physical exam was otherwise unremarkable. Labs on admission showed severe leukocytosis, hyponatremia and abnormal renal function. Urine toxicology was negative. Chest X-ray and CT revealed an extensive right middle and lower lobe consolidation with a small right pleural effusion. Empiric antibiotic therapy was instituted with Vancomycin, Meropenem and Levaquin in the intensive care unit (ICU). By day 3, he showed significant clinical improvement and was transferred out of the ICU. Urine legionella antigen was reported to be positive and therapy was de-escalated to IV Levaquin alone. He later complained of horrid visual hallucination (seeing other people in the room, people dying and blood spilled all over) and became agitated soon after the administration of IV Levaquin. These hallucinations would cease several hours afterwards only to recur after the next IV levaquin dose. They became more frequent, recurring several times in the day despite the resolution of sepsis. Levaquin was discontinued and therapy was switched to Azithromycin. The hallucinations ceased and he was discharged on oral azithromycin with no complications.

DISCUSSION: Levofloxacin is a third-generation fluoroquinolone which has a broad spectrum of antibacterial activity against gram-positive, gram-negative and atypical bacteria. Its safety profile is very good and the most commonly reported adverse effects are gastrointestinal (3-17%) and central nervous system-related (0.9-11%). According to European data, acute psychosis occurred in only 1 out of 6 million prescriptions of Levofloxacin.

CONCLUSIONS: Acute psychosis is a rare but very unpleasant adverse effect of Levofloxacin. Clinicians should always anticipate this side effect, especially when treating critically ill or elderly patients.

Reference #1: Moorthy N, et al.Levofloxacin-induced acute psychosis. Indian J Psychiatry. 2008 Jan;50(1):57-8.

DISCLOSURE: The following authors have nothing to disclose: Chidozie Agu, Bikash Bhattarai, Rawshan Ali Basunia, Vikram Oke, Joseph Quist, Frances Marie Schmidt, Danilo Enriquez

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543